Funnel Cloud, Story
- When
- August 16, 10:34 AM CST
- Where
- Story County, 2.66 mi WNW of Fernald
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -93.450
Trained spotter reported a funnel cloud. This is a delayed report and location is an approximation.
The overall setup for convective weather, especially anything strong to severe, was poor across the area. No strong synoptic systems were in the neighborhood, and supporting severe weather parameters such as effective shear and extreme CAPE were negligible.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The overall setup for convective weather, especially anything strong to severe, was poor across the area. No strong synoptic systems were in the neighborhood, and supporting severe weather parameters such as effective shear and extreme CAPE were negligible. While no severe weather was reported or experienced, a number of funnel clouds were reported within an environment of low lifted condensation levels (500-750 m), localized helicity (outflows), and moderate SBCAPE (1000-2000 J/kg). Additionally, with precipitable water values in excess of 1.5 to 1.8 inches, localized heavy rainfall was experienced.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 16, 5:10 AM CST, 5 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 610 AM CDT Thu Aug 16 2018 .DISCUSSION.../Today through Wednesday/ Issued at 410 AM CDT Thu Aug 16 2018 The primary concerns will be two precipitation windows, today and this evening and then again early next week. Currently the closed upper wave/PV anomaly along the NE/SD border continues to produce elevated convection toward the MO River at 08z. This is mainly kinematically forced by upper level diffluence and DPVA with little thermodynamic component due to a fairly homogeneous 1-3km airmass. MUCAPEs around 1K j/kg and effective shear pushing 30kts due to a 45kt speed max through the based of the wave may produce a few sub-severe wind and/or hail episodes as the convection rotates around the wave through NW Iowa this morning. The typical morning decrease may not occur with more mechanical lift and nil low level jet influence. Later today into peak heating, additional storms are likely with 1-2K j/kg MLCAPEs and little CIN. Initially as this new development matures, funnel clouds/landspouts may be a concern with 100-200 0-3km CAPEs, low LCLs and enhanced low level stretching near weak flow around a subtle surface wave. Over southern Iowa some better organization may occur as well with 0-6km shear getting to 30+kts due to the progress of the aforementioned speed max. Near the core of the upper wave, mean winds will be weak with slow storm motions so locally heavy rains may occur. The heavy rain parameters are not climatologically extreme, but slow movement may offset that resulting in a few small clusters producing isolated 1-2” heavy rains, which are supported by some convection allowing models. Any convection should fade through the evening as the kinematic forcing with the system exits and instability diminishes with loss of heating. This will lead to fair weather with seasonal temperatures and humidities to end the week before the attention turns to the next system. Models have been in good agreement with the overall pattern this week suggesting the passage of system with cool season attributes. The ECMWF, GFS and CMC are all similar spreading fairly deep forcing across Iowa Sunday into Monday. Neither the severe weather or heavy rain parameters are particularly impressive, but the slow system movement may bring fairly appreciable rainfall amounts with this forcing coupled by lower static stability. The EC and GFS both depict a fairly strong SW-NE 925-850mb moisture convergence axis near the deformation zone. Where exactly that falls is still yet to be determined however. While the models agree on the large scale features, surface low track and strength is still uncertain. The main themes for Tuesday and Wednesday will be mainly dry weather with temperatures slightly below normal as surface high pressure approaches. One thing to watch will be trends depicted by the 00z ECMWF which does show a stronger wave dropping down the MO Valley. If this continues, more PoPs may be needed into the middle of next week. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 610 AM CDT Thu Aug 16 2018 Areas of IFR/LIFR fog and stratus will affect KALO and KOTM early this morning, with brief MVFR conditions elsewhere. Fairly quick improvement to VFR is anticipated several hours after sunrise however. Scattered showers and thunderstorms can also be expected through the day into the early evening hours. Have opted for mainly VCSH mention with VCTS relegated for now only to higher probability locations and times until trends become cleared and confidence increases. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 435 AM CDT Thu Aug 16 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-170945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 435 AM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Marginal Risk for severe storms is forecast this afternoon and evening for southwest Iowa. Funnel clouds and landspout tornadoes are possible, along with periods of heavy rain. A few storms may produce high winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast Sunday afternoon through Monday morning. Severe weather cannot be ruled out at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Reports of funnel clouds are appreciated. Kotenberg
Special Weather Statement National Weather Service Des Moines IA 604 AM CDT Thu Aug 16 2018 IAZ028-038-039-049-050-061-062-073>075-083>086-094>097-161300- Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-Warren- Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- Including the cities of Waverly, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Newton, Grinnell, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Osceola, Chariton, Albia, Ottumwa, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 604 AM CDT Thu Aug 16 2018 ...Fog Continues across Southern and Eastern Iowa... Areas of fog will remain in place across parts of southern and eastern Iowa through 8am or 9am. Visibilities may vary from a mile or two down to a quarter mile in dense fog. Motorists should plan for extra travel time, use low beam headlights and be prepared for conditions to change suddenly. Small
Special Weather Statement National Weather Service Des Moines IA 940 AM CDT Thu Aug 16 2018 IAZ004-005-015-161730- Emmet-Kossuth-Palo Alto- Including the cities of Estherville, Algona, and Emmetsburg 940 AM CDT Thu Aug 16 2018 ...Heavy rains over Kossuth, Emmet, and Palo Alto Counties This Morning... At 935 AM CDT, Doppler radar was tracking a line of slow moving thunderstorms primarily over Kossuth County from near Swea City to Algona. These storms were moving north at around 5 mph. Radar was estimating localized amounts of 2 inches over the last hour in northwest Kossuth County. Additional heavy rainfall is occurring with rainfall rates of 1 to 2 inches an hour still possible over Kossuth, Emmet, and Palo Alto Counties. This may lead to ponding of water on roadways or in low lying areas as well as creating quick rises on small streams and creeks. Do not drive your vehicle through any flooded roadway. Ansorge
The Des Moines radar (KDMX), 45 km away, was scanning. The volume nearest the first event began at 16:35 UTC.
4 funnel cloud, 1 heavy rain. Local standard time, as filed.
Trained spotter reported a funnel cloud. This is a delayed report and location is an approximation.
Public reported a funnel cloud. Location is estimated.
Trained spotter reported a funnel cloud between Mitchellville and Colfax.
KCRG relayed a report of heavy rainfall of 5.50 inches.
Law enforcement reported a funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777571, 777572, 777573, 777575, 777574.